Tennessee, 2007

Damaging Winds in Tennessee, July 1, 2007

July 1, 2007 · NWS MRX · 5 events in 3 counties and zones

Pulse thunderstorms developed across the forecast area creating some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Pulse thunderstorms developed across the forecast area creating some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 12:57 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 1, 12:57 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT SUN JUL 1 2007

.SHORT TERM...(TONIGHT AND MONDAY)...
THE FRONT ACROSS THE CWA IS LOCATED JUST NORTH OF KNOXVILLE AND INTO
THE NORTHERN PLATEAU COUNTIES. PRECIP THIS EVENING WILL BE CONFINED
MAINLY ALONG AND TO THE SOUTH OF THE FRONT. GENEROUS INSTABILITY
WILL LEAD TO A THREAT OF SOME SEVERE STORMS...MAINLY PRODUCING
DAMAGING WINDS. MODELS ALSO SHOW A VORT AXIS MOVING ACROSS THE AREA
THIS EVENING...WHICH SHOULD KEEP SOME SHOWERS IN THE SOUTHERN
PORTIONS OF THE AREA PAST MIDNIGHT. IN THE NORTH...DRIER AIR HAS
MADE ITS WAY INTO THE AREA WITH DEWPOINTS DROPPING INTO THE 50S. THE
FRONT WILL GRADUALLY PUSH SOUTH OVERNIGHT...AND SHOULD BE NEAR THE
GA/AL BORDER BY MORNING. AS THE HIGH OVER THE GREAT LAKES BUILDS
DOWN OVER THE CAROLINAS AND THE TENNESSEE VALLEY...AN INVERTED LOW
LEVEL TROUGH DEVELOPS OVER THE APPALACHIANS TOMORROW. THE LIFT IN
THE NAM APPEARS WAY OVERDONE...AS IT GIVES CATEGORICAL POPS IN THE
SOUTH. WILL STAY CLOSER TO THE CHANCE POPS IN THE GFS...AND CONFINE
THEM MAINLY TO THE MOUNTAINS AND SOUTHERN VALLEY. NAM TEMPS ARE ALSO
TOO COOL...AND THE WARMER GFS MOS WILL BE PREFERRED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
INVERTED TROUGH OVER THE APPALACHIANS WILL KEEP A FEW SHOWERS AND
THUNDERSTORMS IN THE SOUTHERN MOUNTAINS MONDAY EVENING OTHERWISE
SKIES WILL BECOME MOSTLY CLEAR AND TEMPERATURES WILL BE COOLER WITH
LOWER DEW POINTS THANKS TO HIGHER PRESSURE OVER THE OHIO VALLEY AND
NORTHEAST. TUESDAY NORTHWEST FLOW NORTH OF FRONTAL BOUNDARY WILL
KEEP MOST OF FORECAST AREA DRY. MODELS WANT TO BRING THE TAIL END
OF SHORTWAVE THATS CURRENTLY ON THE CANADIAN BORDER AND NORTHERN MN
AROUND LARGE SOUTHWEST US UPPER RIDGE INTO THE CENTRAL APPALACHIANS
LATE TUESDAY AND TUESDAY NIGHT WHICH COULD AFFECT SOUTHWEST
VIRGINIA BUT FOR NOW KEEPING IT DRY AND JUST HAVING SLIGHT CHANCE
POPS IN THE EASTERN MOUNTAINS. WEDNESDAY AS MOISTURE INCREASES WITH
MORE LOW LEVEL MOISTURE HAVE ADDED POPS TO ALL AREAS BUT STILL SEE
MOSTLY LATE AFTERNOON CONVECTION FROM HEATING. THURSDAY AND FRIDAY
A COLD FRONT MOVING AROUND UPPER RIDGE APPROACHES AND MOVES INTO
THE REGION. KEEPING THE WEEKEND DRY FOR NOW WITH FRONT JUST TO THE
SOUTH. HOWEVER THIS TIME OF YEAR FRONTS TEND TO WEAKEN AND FALL
APART SO DIURNAL POPS MAY HAVE TO BE ADDED LATER. GENERALLY
FOLLOWED THE HIGHER MINS WITH THE NAM/WRF FOR LOWS SOUTH WITH A
BLEND NORTH MONDAY NIGHT AND TUESDAY NIGHT AND THE WARMER MAV OR
SLIGHTLY HIGHER FOR HIGHS TUESDAY AND BEYOND.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  87  68  90  68 /  60  20  10  10  10
KNOXVILLE AIRPORT, TN    67  84  65  88  65 /  50  20  10  10  10
OAK RIDGE, TN            64  87  64  89  65 /  50  10  10  10  10
TRI CITIES AIRPORT, TN   59  83  59  85  60 /  10  10   0  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/TD
Hazardous weather outlook, Jul 1, 3:24 AM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 AM EDT SUN JUL 1 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
524 AM EDT SUN JUL 1 2007 /424 AM CDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 1, 11:00 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/30/2007                   HAMILTON           TN   FIRE DEPT/RESCUE

            SECTION OF METAL ROOF OFF FIRE STATION 19 IN HIXSON AREA.
            FEW TREES DOWN ON HIXSON PIKE. CAPTIN D SIGN DOWN. DIME
            SIZE HAIL ALSO.

&&

MEP
Special weather statement, Jul 1, 1:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT SUN JUL 1 2007

TNZ081-098-099-012100-
HAMILTON-MARION-SEQUATCHIE-
257 PM CDT SUN JUL 1 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON...MARION AND
SEQUATCHIE COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM...AND ALSO WITH OTHER ISOLATED STRONG THUNDERSTORMS OVER PARTS
OF SEQUATCHIE AND HAMILTON COUNTIES.

ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A
WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 1, 2:20 PM CST to 2:25 PM CST
Where
Marion County, 0.1 mi S of Jasper
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.079, -85.630

A few trees were reported down in Jasper.

Thunderstorm Wind, Hamilton

When
July 1, 3:30 PM EST to 3:35 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.260, -85.170

A few trees were reported down on power lines in Soddy-Daisy.

Thunderstorm Wind, Marion

When
July 1, 2:33 PM CST to 2:40 PM CST
Where
Marion County, 0.1 mi S of Jasper
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.079, -85.630

Numerous trees and power lines were reported down in southeast Marion county.

Thunderstorm Wind, Hamilton

When
July 1, 4:15 PM EST to 4:20 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.260

A tree was reported down in Collegedale.

Thunderstorm Wind, Rhea

When
July 1, 4:40 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.490, -85.010

A tree was reported down in Dayton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38559, 38560, 38562, 38563, 38564.